Encephalitis case may be complication of smallpox shot

May 22, 2003 (CIDRAP News) – A 38-year-old man who had a seizure a few weeks after receiving a smallpox shot may have the first case of postvaccinial encephalitis in the current civilian smallpox vaccination program, according to the Centers for Disease Control and Prevention (CDC).

Encephalitis (brain inflammation) is a rare complication of smallpox vaccination, occurring an estimated 2.4 to 12.3 times per million vaccinations, the CDC reports in the May 23 issue of Morbidity and Mortality Weekly Report. Historically, postvaccinial encephalitis was fatal about 15% to 25% of the time, and about 25% of survivors suffered brain damage, the report says.

The man, who had a history of heavy smoking, first became ill with respiratory distress Apr 18, 10 days after his vaccination, the CDC reports. During a 1-week hospital stay, he received corticosteroids and bronchodilators for a diagnosis of acute epiglottitis.

On Apr 26 he was hospitalized again because of agitation, emotional instability, and confusion. Computed tomography and magnetic resonance imaging (MRI) scans of the head showed some potential abnormalities, and a urine test was positive for marijuana and benzodiazepines. But the cerebrospinal fluid (CSF) was normal, and an electroencephalogram (EEG) was normal except for signs of benzodiazepine use. The patient improved and was discharged after 3 days with a diagnosis of steroid-induced psychosis.

On May 3, the man suffered "an unprovoked generalized tonic-clonic seizure," the report states. An MRI scan showed no changes, but "post-infectious demyelination was considered because of the patient's smallpox vaccination history." He was prescribed phenytoin and increased steroids and was discharged the next day with a diagnosis of postinfectious encephalitis. As of May 8, he was still mildly confused and emotionally unstable, and his case remains under investigation, the report says.

The CDC says the case is not typical of postvaccinial encephalitis in some respects, including the absence of focal neurologic deficits on Apr 26, normal CSF findings, and a normal EEG. A diagnosis of postvaccinial encephalitis requires excluding "many different metabolic, toxic, and infectious conditions" that can cause acute encephalomyelitis, the article states.

The CDC also says one new suspected case of heart inflammation (myocarditis/pericarditis) was reported in a smallpox vaccinee the week of May 3-9. With 36,217 civilian healthcare and public health workers vaccinated as of May 9, 24 vaccinees have had conditions consistent with the CDC's definition of myocarditis/pericarditis. The case definition was developed recently and will be published in a later issue of MMWR, according to the report.

CDC. Update: adverse events following civilian smallpox vaccination—United States, 2003. MMWR 2003;52(20):475-7 [Full text]

Newsletter Sign-up

Get news & practices.

Sign up now»

OUR UNDERWRITERS

Unrestricted financial support provided by

Bentson Foundation 3M United Health Foundation Gilead Become an underwriter»